Illinois, 2014

Flash Flooding in Illinois, June 11, 2014

June 11, 2014 · NWS LSX · 2 events in 2 counties and zones

Strong surface low over southwest Missouri lifted northeast through the region. It triggered numerous showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Strong surface low over southwest Missouri lifted northeast through the region. It triggered numerous showers and thunderstorms. A few of the storms produced damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 10, 11:00 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 10, 11:00 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1200 AM CDT Wed Jun 11 2014

.SHORT TERM:  (Through Late Tonight)
Issued at 343 PM CDT Tue Jun 10 2014

Showers and thunderstorms will continue across the area through this
evening thanks primarily to a surface low over southwest Missouri
which will lift northeast along the quasi-stationary frontal
boundary, which extends from roughly KSGF-KSTL-KMTO. Some storms may
be strong to severe, and while an isolated weak tornado or two
cannot be ruled out, gusty wind, small hail, and very heavy
rainfall are the primary threats. The aforementioned low is
progged to gradually move northeast through this evening and
tonight, and associated shower and thunderstorm activity should
gradually diminish by late evening across much of the area. In the
wake of the departing low, fog is expected to develop late
tonight, with the possibility for dense fog for some locations,
particularly those in valleys and those locations which receive
additional rainfall from storms this evening. Low temperatures
tonight are expected to be in the upper 50s over central and
northeastern Missouri, and 60s elsewhere, with light and variable
winds overnight gradually becoming northwesterly before daybreak.

JP

.LONG TERM:  (Wednesday through Next Tuesday)
Issued at 354 PM CDT Tue Jun 10 2014

Upper low/trof will be moving east with lingering cloud cover and
showers during the morning hours, along and east of the Mississippi
River, giving way to more sunshine during the afternoon. This will
lead to some instability and a chance of thunderstorms
redeveloping along and east of the river tomorrow afternoon.
Temperatures will generally be in the middle to upper 70s, warmest
across central Missouri.

Surface high pressure should provide tranquil weather to the CWA
Wednesday night. Focus turns to our northwest where low pressure
will take shape across the northern Plains in response to a strong
shortwave crossing the northern Rockies. Attendant cold front will
quickly move southeast across the Midwest on Thursday provding
another chance of thunderstorms to the CWA. NAM and ECWMF have
signals in their forcing and QPF that the focus for thunderstorm
development may ultimately end up being southwest of our CWA, but
too early to discount chances of thunderstorms with a cold front in
June.

Canadian high pressure builds into the Midwest Thursday night and
Friday with seasonably cool conditions and lower dewpoints. Truly
spectacular weather to start the weekend. Unfortunately, it appears
an active weather regime will setup next week, beginning on Sunday,
with southwest flow aloft and a series of shortwaves interacting
with a quasi-stationary boundary. Model forecast instability and
shear suggest several rounds of strong to severe thunderstorms may
be possible across the middle of the CONUS.

CVKING

&&

.AVIATION:  (For the 06z TAFs through 06z Wednesday Night)
Issued at 1157 PM CDT Tue Jun 10 2014

Rain has essentially diminished to a broken band on the northwest
flank of the stacked low core path, and will probably be just to
the east of UIN-COU overnight. Low clouds timing has been pushed
back but believe will still make it...resulting in IFR eventually
for all TAF sites. IFR CIGs will then persist into late morning
before slow improvement to MVFR and transition to cumuliform cloud
field occurs by early-mid afternoon. Some TSRA/SHRA possible
Wednesday afternoon, but should see the bulk of what develops
remain to the east of the MS river. Clearing skies then expected
heading into Wednesday night as diurnally-based cloud that
remains dissipates with the setting of the sun. Some fog expected
Wednesday night, and have already placed in SUS TAF given its
favorable position for radiational fog.

Specifics for KSTL: IFR CIGs still expected to reach TAF but will
be late. IFR will then improve late Wednesday morning to
diurnally based MVFR cloud CIGs to then dissipate in the evening
around or shortly after sunset. Another round of SHRA/TSRA
possible Wednesday afternoon, but probs look minimal for the
terminal at this time, with better chances to the east.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 10, 10:52 PM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1152 PM CDT TUE JUN 10 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1152 PM CDT TUE JUN 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY AS WELL AS SUNDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

GKS

In the hours before

Local storm report, Jun 10, 6:50 PM CST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
750 PM CDT TUE JUN 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HEAVY RAIN       ST. PETERS              38.78N  90.61W
06/10/2014  M3.75 INCH       ST. CHARLES        MO   TRAINED SPOTTER

            TOTAL RAINFALL THROUGH 700 PM.

&&

CARNEY

The radar

The Lincoln radar (KILX), 77 km away, was scanning. The volume nearest the first event began at 06:30 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Macoupin

When
June 11, 12:29 AM CST to 8:00 AM CST
Where
Macoupin County, 3.98 mi ENE of Virden to 4.76 mi NW of Scottville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.520, -89.700

Up to five inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded including Illinois Route 4 just south of Carlinville. A vehicle was submerged on West County Lane Road near Quail Lane. The person was rescued but sustained no injuries.

Flash Flood, Greene

When
June 11, 2:00 AM CST to 8:00 AM CST
Where
Greene County, 2.12 mi SW of White Hall to 3.49 mi NW of Barrow
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.410, -90.430

Up to 4 inches of rain fell in a short amount of time causing flash flooding. The town of Hillview became isolated as all the roads travelling into town were impassable due to flooding from Hurricane Creek. A number of homes in town had water in them.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532004, 532005.